Medical mystery: Did common antidepressant fluoxetine really turn man’s skin gray?
KINDER, La. — Doctors are baffled over a Louisiana man who claims he may have suffered a rare, bizarre reaction to the commonly prescribed anti-depressant fluoxetine. Tyler Monk says his skin color began turning dark gray after he started taking the drug, best known under the brand name Prozac, last year. It’s important to note, however, that there is no confirmation that the drug is actually the reason behind the strange medical issue.
The 34-year-old was prescribed fluoxetine after consulting a doctor for his mental health. The treatment failed to help improve him psychologically, but he believes it played a role in his changing skin color. Fluoxetine is type of antidepressant known as a selective serotonin reuptake inhibitor (SSRI) that is generally well-tolerated and frequently prescribed to treat depression.
He says he started taking the antidepressant in May 2021, but within a week, his wife, Emily noticed that his skin color was changing. Tyler, a pest control field inspector, stopped taking fluoxetine after only a few weeks as it wasn’t helping his mental health, but his skin continued to turn dark gray. First, his ears started to change color before it rapidly spread to his neck and his face. Eventually is reached his arms and hands.
Tyler also experienced other symptoms such as extremely red, irritated eyes, and his skin is now very sensitive to the sun and it feels like it has been burned. He admits to being “in denial” at first, but after speaking to two of his co-workers, Tyler accepted he was actually turning gray. He’s visited several specialists near the couple’s home in Kinder, Louisiana, but they have all been stumped.
Doctors have ruled out any serious diseases, poisoning and autoimmune conditions, but they still can’t figure out what is causing the problems, including whether it’s actually an adverse response to fluoxetine. Tyler’s dermatologist has now referred him for an appointment with a team of eight skin specialists, which is an exciting breakthrough in a seemingly unsolvable case. Ahead of his visit with the specialists, he’s due to receive a CT scan of his abdomen and new rounds of blood work.
“First they thought it was photosensitivity, so I’m having a reaction to light, but I’ve been covering up and I’m still getting darker,” he says in an online video he posted. “I can’t get any answers from the specialists so we decided to post on TikTok. We thought that it couldn’t hurt to share online, so let’s see if by some chance anyone else out there has had this happen or maybe has some answers for us. It’s mainly been supportive! People have made lots of jokes. But we joke a lot so we just laugh along with them!”
Tyler and Emily have two children who Emily home schools. She says that they have tried their best to keep their daughters educated without scaring them or making them worried about their beloved dad. “For me and the children, we just worry about his health,” she adds. “We really don’t mind the color change as long as he’s healthy and okay with it. We support whatever he chooses to do about it.”
Emily initially posted about Tyler to the social media app TikTok to raise awareness about fluoxetine and warn others about the importance of knowing the side effects of what you are taking. She has used her TikTok to discuss with people around the world who have suggestions on what it could be and where they could get help.
So far the couple have spent around $500 on Tyler’s medical care. They are now facing a potentially huge hospital bill, as they don’t have insurance nor do they know how many tests will be needed to determine what is happening. Emily has organized a GoFundMe page in the hopes of raising some money to cover medical costs, travel and any other expenses whilst they prioritise getting Tyler back to his old self.
Medical mystery: Did common antidepressant fluoxetine really turn man’s skin gray?/Medical mystery: Did common antidepressant fluoxetine really turn man’s skin gray?